This is my original post in the women's health topic:
About 2 years ago I started taking Caltrate 600 plus for irritable bowel. I was having bad diarhea after eating (all the time for 7 years!) and someone on the IBS board suggested I take that. Boy has that been a life saver!!!!! Anyway, so I take my multi-vitamin in the morning that has calcium in it, plus a caltrate pill, plus I take a caltrate at night after dinner. If we go out to dinner I usually take an extra one, just because eating out upsets my stomach. Is this too much calcium? I don't want to cut down because I am afraid the IBS will return. Are there any side effects from taking too much calcium?
And here is one reply with my reply to her reply:
Originally posted by dea4:
Are any of you taking magnesium? with that amount of calcium you really need to be taking magnesium also. Calcium and magnesium should be taken in equal ratios.
Too much calcium without magnesium may lead to migrains, cateracts, hypertention, kidney stones, calcified arteries and heart valves and sudden death heart attack, so be sure you get magnesium as well.
The best most absorbable magnesium is magnesium citrate.
Well that was a scary post!! I am home now and I have my bottles in front of me.
Multi-vitamin (I take once a day)
450 mg calcium
50 mg magnesium
Caltrate 600 plus (I take 2x a day)
600 mg calcium
40 mg magnesium
so this means daily I take in 1650 mg of calcium and only 90 mg of magnesium, so this means I should buy some magnesium citrate and take about 1560 mg of this daily?
So my question to any of you very knowlegable people is......do I really need to add that much magnesium to my daily intake of vitamins? Her post really freaked me out. I really am afraid of lowering my calcium intake....because I don't want my bouts with Diarhea to return.....but I don't want any future health effects from taking in too much calcium....any advice?? Thanks
Well maybe it would with most people but it does not with me at all. If I don't take the calcium I get bad diarhea, so I take the calcium to make me regular. I go every single morning, sometimes even in the afternoon too. I am worried about other health problems.....
You missunderstand, constipation is the opposite of diharia, ie, you can't go to the toilet if you are constipated.
This information if readily avaliable if you use a search engine....
From various sites :
"Toxicity: Symptoms of calcium toxicity are largely anecdotal. Excess calcium supplementation has been associated with some mineral imbalances such as zinc."
"High intake of dietary calcium appears to decrease risk for symptomatic kidney stones, whereas intake of supplemental calcium may increase risk."
"Citrate-containing compounds augment absorption of aluminum from food and tap water, causing aluminum accumulation in bone and brain despite normal renal function. Citrate also enhances lead absorption in animals. During calcium citrate therapy, urinary aluminum excretion and plasma aluminum level increased significantly. Treatment with calcium citrate significantly increases absorption of aluminum from dietary sources.
- South Med J 1994 Sep;87(9):894-8 -- Aluminum and lead absorption from dietary sources in women ingesting calcium citrate. -- Nolan CR, DeGoes JJ, Alfrey AC. "
Hi Shel I have that diah all the time too. I started taking the coral calcium and mine is a bit better. as long as you take vitamin d (magnisium) you should be fine. I take the coral calcium which is 3 times a day for 1000 mg and then I take my vitamin which also has calcium. i was taking iron but stopped as I think that made the diah worse. to be sure check with your dr as you are getting calcium from food but I think you are fine. if it makes that stop and you are now going regular then your fine. just take the vitamin d also.
too much calcium without the d can cause kidney problems. you are probably getting vit d with your regular vitamin
it seems odd that you have diarrhea with all that calcium you're taking. Despite the amount you're taking, stress and dairy products (loooooong, loooong debate) can deplete calcium levels and osteoperosis has been suggested as a result. Taking too much magnesium will give you diarrhea so perhaps you have a pro magnesium/calcium imbalance if you're taking multivitamins regularly?
How fresh is the food you think you eat?
Turn the tap off before mopping up the mess
I think what the person may have meant on the other board is that you should try to get the same % of each, not the same mg. For example, 1000mg of calcium is 100% of your daily requirements and 400mg of Magnesium is 100% of your daily requirements.
However, since you are prone to diarhea, I would be careful with the Magnesium, as it acts to promote activity in your intestine, which can lead to diarhea. Magnesium is often recommended to people who have Irritable Bowel with constipation. If you have found something that is working for you, I think you should stick with it.
However, you do need to take Vitamin D with Calcium in order for the calcium to be absorbed. Also, one of the reponders said they think that iron made there diarhea worse - but iron is also quite constipating. Most people will complain that their stools become quite hard and dark brown/blackish when on iron therapy.
Calcium is natures natrual tranquizer and it does have a good calming effect on your Intestinal tract. It should be taken in a ratio of 2 parts calcium to 1 part magnesium.
To really make your intestines function properly --- it takes fiber. There is NO fiber in all meat or dairy products. So, you have to eat veggies and fruits. Fiber like psyllium will work for diarrhea as well as constipation. It is water absorbable and it is a bowel regulator. It also acts as a cleaning agent so digested food particles move through the intestines ----leaving no residue that can later cause cancer.
Calcium (+ magnesium) that you need for all sorts of bodily functions--- relaxes lots of organs and makes them function properly. Vitamin D help absorption to prevent osteoporis.
[This message has been edited by Harry (edited 07-25-2003).]
Excess calcium can cause a magnesium deficiency. What is your age? If you are post menopausal you will likely need more cal/mag. Excess magnesium can cause diarrhea, but we do need it in the proper dose. I take, besides my liquid cal/mag/vit D supplement, a magnesium product called Natural Calm. Since it is a powder you can start with a small dose and work up until you start to get loose bowels. Then stay just below that dose until such time as you can tolerate more, or not, depending on what your system needs. This is a good indicator of whether or not you need more or less magnesium. By the way, you also need Vitamin K for calcium absorption.
[This message has been edited by peregrine (edited 07-27-2003).]
Ok, after doing some thinking maybe the calcium I take has all that in it.......so I looked it up. I take Caltrate 600 Plus and this is what it says:
What you should know about Caltrate 600 Plus...
Caltrate 600 Plus contains the most concentrated form of calcium you can buy. Each tablet provides more calcium for your bones than any leading brand.*
Caltrate 600 Plus also contains these six additional fortifying nutrients essential for healthy bone formation:*
Vitamin D - To help increase calcium absorption
Magnesium - Important for maintaining strong bones*
Zinc, Copper Manganese - Essential for skeletal development*
Boron - Helps the body utilize calcium
Caltrate 600 Plus can be taken with your multivitamin.
Tablet shape has been specially designed for easier swallowing.
Caltrate 600 Plus may reduce the risk of osteoporosis no matter what your age. No matter when you start, "It's Never Too Late for Caltrate.®"
I also take a multi-vitamin
since Caltrate has vitamin D and Magnesium in it, I should be all set and not need to add these two into my routine right??
btw, I just turned 29!! And I if I DON'T take this I have constant diarhea.
Are you taking your calcium with food? I ask because calcium is best absorbed when taken on an empty stomach. Also, if you take a tablet containing 600mg of calcium, your body will not absorb some of it. We can only absorb between 250 and 500 mg at one time.
For optimum calcium absorption, it should be taken on an empty stomach, with magnesium and vitamins, C&D. Then you sould exercise. Exercising after calcium intake is what forces the calcium into our bones.
I am telling you this, because I doubt that you are getting too much calcium. It is not so easy to O.D. on, because it is not so readily absorbed. If it helps with your bowel problems, that's great. Whether or not you are taking too little magnesium depends on how much calcium you are actually absorbing. I hope this makes sense.
[This message has been edited by Trishka (edited 08-28-2003).]
[This message has been edited by Trishka (edited 08-28-2003).]
Your posting about Caltrate 600 makes me wonder about the one I take, which is Citracal, Ultradense Calcium Citrate. I take 800 mg's a day, 80% Daily Value.(I'm 67). I think I read that Caltrate's calcium comes from ground up oyster shells, which also would lead to lead into the system. Did anyone read that, or did I just dream it? I always heard that Citracal was the best, now I'm wondering. Any info would be appreciated. Thx.